Alert archive / Utah / Red Flag Warnings in 2014

Red Flag Warning 5, NWS Salt Lake City, UT

May 26, 2014Washington County, Utah

NWS Salt Lake City, UT issued this red flag warning at May 26, 2014, 2:18 PM MDT for Washington County, Utah. It took effect at May 28, 2014, 11:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2014, 2:18 PM MDT (20:18 UTC)
In effect from
May 28, 2014, 11:00 AM MDT
Expired
May 28, 2014, 10:00 PM MDT
In force
11 hr
Issued by
NWS Salt Lake City, UT

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3665 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

472 
WWUS85 KSLC 262018
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
218 PM MDT MON MAY 26 2014

UTZ497-270430-
/O.NEW.KSLC.FW.W.0005.140528T1700Z-140529T0400Z/
MOJAVE DESERT-
218 PM MDT MON MAY 26 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM MDT WEDNESDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM TO 10 PM MDT WEDNESDAY.

* AFFECTED AREA...FIRE WEATHER ZONE 497 MOJAVE DESERT.

* WINDS...SOUTH SOUTHWEST WINDS WILL INCREASE TO 15-25 MPH WITH
  GUSTS OVER 30 MPH.

* RELATIVE HUMIDITY...SINGLE DIGITS WILL PREVAIL THROUGH THE
  PERIOD.

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW RELATIVE
  HUMIDITY IS EXPECTED TO CREATE HAZARDOUS FIRE WEATHER CONDITIONS
  WHERE FUELS ARE CRITICALLY DRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
6 follow-up statements
036 
WWUS85 KSLC 270324
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
924 PM MDT MON MAY 26 2014

UTZ497-271200-
/O.CON.KSLC.FW.W.0005.140528T1700Z-140529T0400Z/
MOJAVE DESERT-
924 PM MDT MON MAY 26 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 10 PM MDT
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 497...

* AFFECTED AREA...FIRE WEATHER ZONE 497 MOJAVE DESERT.

* WINDS...SOUTH SOUTHWEST WINDS WILL INCREASE TO 15-25 MPH WITH 
  GUSTS OVER 30 MPH. 

* RELATIVE HUMIDITY...SINGLE DIGITS WILL PREVAIL THROUGH THE 
  PERIOD. 

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW RELATIVE 
  HUMIDITY IS EXPECTED TO CREATE HAZARDOUS FIRE WEATHER 
  CONDITIONS WHERE FUELS ARE CRITICALLY DRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
036 
WWUS85 KSLC 270912
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 AM MDT TUE MAY 27 2014

UTZ497-272200-
/O.CON.KSLC.FW.W.0005.140528T1700Z-140529T0400Z/
MOJAVE DESERT-
312 AM MDT TUE MAY 27 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 10 PM MDT
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 497...

* AFFECTED AREA...FIRE WEATHER ZONE 497 MOJAVE DESERT.

* WINDS...SOUTH SOUTHWEST WINDS WILL INCREASE TO 15-25 MPH WITH 
  GUSTS OVER 30 MPH ON WEDNESDAY. 

* RELATIVE HUMIDITY...SINGLE DIGITS WILL PREVAIL THROUGH THE 
  PERIOD. 

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW RELATIVE 
  HUMIDITY IS EXPECTED TO CREATE HAZARDOUS FIRE WEATHER 
  CONDITIONS WHERE FUELS ARE CRITICALLY DRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
753 
WWUS85 KSLC 272028
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
228 PM MDT TUE MAY 27 2014

UTZ497-281200-
/O.CON.KSLC.FW.W.0005.140528T1700Z-140529T0400Z/
MOJAVE DESERT-
228 PM MDT TUE MAY 27 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 10 PM MDT
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 497...

* AFFECTED AREA...FIRE WEATHER ZONE 497 MOJAVE DESERT.

* WINDS...SOUTHWEST WINDS WILL INCREASE TO 15-20 MPH WITH GUSTS
  OVER 30 MPH WEDNESDAY AFTERNOON AND EVENING.

* RELATIVE HUMIDITY...SINGLE DIGITS WILL PREVAIL THROUGH THE 
  PERIOD. 

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW RELATIVE 
  HUMIDITY IS EXPECTED TO CREATE HAZARDOUS FIRE WEATHER 
  CONDITIONS WHERE FUELS ARE CRITICALLY DRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
545 
WWUS85 KSLC 280930
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 AM MDT WED MAY 28 2014

UTZ497-282200-
/O.CON.KSLC.FW.W.0005.140528T1700Z-140529T0400Z/
MOJAVE DESERT-
330 AM MDT WED MAY 28 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 497...

* AFFECTED AREA...FIRE WEATHER ZONE 497 MOJAVE DESERT.

* WINDS...SOUTHWEST WINDS WILL INCREASE TO 15-25 MPH WITH GUSTS
  OVER 30 MPH WEDNESDAY AFTERNOON AND EVENING.

* RELATIVE HUMIDITY...SINGLE DIGIT RELATIVE HUMIDITY VALUES WILL
  PREVAIL THROUGH THE PERIOD.

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW RELATIVE
  HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS WHERE
  FUELS ARE CRITICALLY DRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
295 
WWUS85 KSLC 282110
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MDT WED MAY 28 2014

UTZ497-290400-
/O.CON.KSLC.FW.W.0005.000000T0000Z-140529T0400Z/
MOJAVE DESERT-
310 PM MDT WED MAY 28 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
497...

* AFFECTED AREA...FIRE WEATHER ZONE 497 MOJAVE DESERT.

* WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS NEAR 30 MPH
  THROUGH MID-EVENING.

* RELATIVE HUMIDITY...RELATIVE HUMIDITIES NEAR 10 PERCENT.

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW RELATIVE 
  HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS WHERE 
  FUELS ARE CRITICALLY DRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
166 
WWUS85 KSLC 290352
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
952 PM MDT WED MAY 28 2014

UTZ497-290500-
/O.EXP.KSLC.FW.W.0005.000000T0000Z-140529T0400Z/
MOJAVE DESERT-
952 PM MDT WED MAY 28 2014

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497...

WINDS HAVE DIMINISHED ACROSS SOUTHWEST UTAH THIS EVENING...THUS
THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. 

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at May 26, 10:46 AM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 26, 10:46 AM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1046 AM MDT MON MAY 26 2014

.SYNOPSIS...AN UPPER RIDGE WILL MOVE INTO THE REGION TODAY THEN
SLIDE EAST TONIGHT. A VERY WARM SOUTHWEST FLOW WILL DEVELOP
TUESDAY AND WEDNESDAY. MOISTURE WILL SPREAD UP FROM THE SOUTH
THURSDAY THROUGH FRIDAY.

&&

.DISCUSSION...STAND OUT FEATURES IN THE MORNING WATER VAPOR
IMAGERY INCLUDE TWO UPPER LEVEL LOWS...THE PERSISTENT DESERT
SOUTHWEST LOW NOW ON THE MOVE AND WELL DOWNSTREAM AND A BROADER
FEATURE OFF THE PACNW COASTLINE. A POSITIVELY TILTED UPPER RIDGE
REMAINS SANDWICHED BETWEEN THE TWO WITH ITS AXIS BISECTING OUR
FORECAST AREA. REMNANT LOW LEVEL MOISTURE AND SHOWERS OVERNIGHT
HAVE ALLOWED SOME STRATUS AND PATCHY FOG TO DEVELOP ACROSS THE
EASTERN BASINS...BUT ALL THAT PERSISTS ATTM REMAINS BANKED ALONG
THE BOOKCLIFFS. UPDATED EARLIER TO MENTION THIS BUT BUILDING
STABILITY AND STRONG SOLAR FROM CLEAR SKIES ALOFT WILL ALLOW FOR
RAPID CLEARING COME MIDDAY.

COMBINATION OF RIDGE OVERHEAD AND CLEAR SKIES WILL ALLOW TEMPS TO
JUMP TO SOME 10 DEGREES ABOVE AVERAGE THIS AFTERNOON.

GOOD AGREEMENT IN GUIDANCE REGARDING SHORT TERM EVOLUTION OF THE
PACNW UPPER LOW. OVER THE NEXT 24 HOURS THIS FEATURE WILL FILL
SLIGHTLY AND SLOWLY CARVE SOUTH AND EAST ALONG THE WA/OR COAST
FORCING THE INTERMOUNTAIN RIDGE AXIS EAST OF THE AREA. SW FLOW
ALOFT WILL INCREASE AS SUCH INDUCING FURTHER H7 WARMING FOR
TUESDAY DRIVING TEMPS UP ANOTHER 5+ DEGREES AREAWIDE...SHOOTING
FOR THE FIRST 90 DEGREE DAY ACROSS MANY AREAS OF THE WASATCH FRONT
AS SUCH.

PREVIOUS DISCUSSION FOLLOWS...

THE UPPER LOW EJECTS INTO CANADA WED NIGHT AND PUSHES A DRY COLD
FRONT INTO THE NWRN CWA THAT MAKES IT TO ABOUT SLC THEN STALLS BY
MIDDAY THU. MOISTURE IS FORECAST TO START INCREASING FROM THE
SOUTH DURING THIS SAME TIME THAT ORIGINATES FROM THE VICINITY OF
HURRICANE AMANDA IN THE TROPICAL ERN PAC. THE 00Z GFS WAS MUCH
FASTER AND WETTER WITH THIS THAN EARLIER RUNS BUT THE NEW 06Z RUN
IS TRENDING A BIT DRIER.

STILL SHOULD BE EXTENSIVE CLOUDINESS FROM THIS ON THU WITH SOME
SCATTERED PRECIP POSSIBLE THU AFTN THRU FRI. THESE LATEST RUNS
ALSO SHOW A NEW CLOSED LOW DEVELOPING NEAR THE NRN CA COAST FRI
NIGHT INTO SAT. THIS LOW MOVES INTO THE GREAT BASIN OVER THE
WEEKEND KEEPING A THREAT OF SHOWERS AND TSTMS GOING OVER THE CWA.

&&

.AVIATION....AVIATION...WINDS WILL REMAIN SOUTHEAST AT THE SLC TERMINAL THROUGH
ABOUT 19-20Z THAN SHIFT TO THE NORTHWEST. THERE ARE NO OTHER
OPERATIONAL CONCERNS. VFR CONDITIONS WILL PREVAIL THROUGH THE TAF
PERIOD.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/STRUTHWOLF/WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 26, 5:35 AM MDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
535 AM MDT MON MAY 26 2014

UTZ001>016-019>021-517-518-WYZ021-271200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
535 AM MDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WARMER AND DRIER WEATHER IS EXPECTED ACROSS THE OUTLOOK AREA TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WARM AND MOSTLY DRY CONDITIONS WILL CONTINUE TUESDAY THROUGH
WEDNESDAY WITH INCREASING SOUTH WINDS. THIS COULD BRING HAZARDOUS
FIRE WEATHER CONDITIONS ON WEDNESDAY TO LOCATIONS WHERE FUELS ARE
CRITICALLY DRY.

THERE IS ALSO A THREAT OF ISOLATED AFTERNOON AND EVENING HIGH BASED
THUNDERSTORMS OVER THE MOUNTAINS TUESDAY AND WEDNESDAY.

MOISTURE WILL INCREASE FROM THE SOUTH THURSDAY WITH AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS BECOMING A LITTLE MORE WIDESPREAD.
THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH AFTERNOON
AND EVENING...MAINLY OVER THE MOUNTAINS...FRIDAY THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Red Flag Warnings in Utah, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.